MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN EXTRACTION BALLOON V

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Model Number B-V243Q-A
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/22/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported during an endoscopic retrograde cholangiopancreatography (ercp), the extraction balloon catheter broke inside the patient while the physician attempted to remove stones.It was reported approximately 30 cm of catheter remained inside the patient's common bile duct while the remaining device was pulled through the scope.The physician used foreign body retrieval graspers to remove the distal portion of the device which had dislodged inside the patient.The device failure will require a follow up ercp to remove the stones inside the patient.A request for additional information is in progress.
 
Additional Manufacturer Narrative
The device referenced in this report has not yet been received by olympus for evaluation (although it is anticipated).The investigation is ongoing.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Event or Problem Description
The customer was asked if there were any anatomical or procedural difficulties which could have contributed to the reported event.The customer stated the patient had a bile duct stone larger than normal, therefore the physician decided to incorporate sphincteroplasty to dilate the patient's ampulla.A follow-up ercp was needed to remove the stone; however it could not be confirmed by the reporter if the procedure had been completed.The suspect device was inspected prior to the (b)(6) 2022 procedure, and no anomalies were found.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the customer and the results of the device evaluation.New information was added to the following fields: b5, d9, h3, h6, h10.The device was returned to olympus for evaluation and the customer's allegation was confirmed.A visual inspection of the returned device found the guide wire sheath was broken apart from the tube sheath, exposing internal elements.In addition, the balloon from the distal end was discolored and kinks were noted with the tube sheath.This report will be updated upon completion of the investigation or upon receipt of additional relevant information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been less than 1 year since the subject device was manufactured.Based on the results of the investigation, the incident was likely caused by the following sequence of events: 1) the forceps elevator was raised too high during the calculus lithotomy procedure, or a bending force was applied to tube 1 which was extended from the endoscope.2) then, tube 1 was bent.3) the insertion portion was pulled in situation 2.4) a force beyond resistance was applied to the tube.This caused tube 1 to detach from tube 2.5) then, tube 1 dropped off into the patient body.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿never use excessive force to operate the instrument.This could damage the instrument.Do not operate the instrument abruptly or with excessive force when retrieving a foreign object.Otherwise, patient injury such as bleeding, mucous membrane damage, or edema may occur.Do not pull the tube with excessive force.Otherwise, the balloon may burst, and the pieces could remain in the duct.This could result in mucous membrane damage.If it is difficult to withdraw the balloon, deflate it before withdrawing.If resistance is too strong and withdrawal is difficult, adjust the angle of the endoscope until the instrument can be withdrawn smoothly.Forcible withdrawal of the instrument could damage the instrument and/or endoscope.When using an endoscope equipped with a forceps elevator, do not withdraw the instrument from the endoscope if the forceps elevator is up.This could damage the instrument.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON V
Common Device Name
SINGLE USE 3-LUMEN EXTRACTION BALLOON
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
aomori, kuroishi-shi 036-0 357
JA  036-0357
Manufacturer Contact
masaharu hirose
2-248-1 okkonoki
kuroishi-shi, aomori 036-0-357
JA   036-0357
426422891
MDR Report Key15251841
Report Number9614641-2022-00152
Device Sequence Number6447605
Product Code LQR
UDI-Device Identifier04953170368721
UDI-Public04953170368721
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K091495
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB-V243Q-A
Device Lot Number25V
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2022
Supplement Date Received by Manufacturer08/21/2022
10/03/2022
Initial Report FDA Received Date08/18/2022
Supplement Report FDA Received Date09/13/2022
11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown